Colitis associated with metronidazole therapy

R. Saginur, C. R. Hawley, J. G. Bartlett

Research output: Contribution to journalArticle

Abstract

A 46-year-old woman was treated with oral metronidazole for trichomonal vaginitis and developed diarrhea, which persisted for five weeks. Tissue culture assay of stool supernatant showed a cytopathic toxin that was neutralized by Clostridium sordellii antitoxin, and cultures yielded Clostridium difficile, which produced a similar or identical cytotoxin in vitro. This isolate proved sensitive to metronidazole at 0.25 μg/ml. Prior reports have indicated that metronidazole may also be used therapeutically in patients with antibiotic-associated colitis ascribed to other agents. The patient presented here shows the enigma that the same agent used for therapy of colitis may also cause this complication.

Original languageEnglish (US)
Pages (from-to)772-774
Number of pages3
JournalJournal of Infectious Diseases
Volume141
Issue number6
DOIs
StatePublished - Jan 1 1980
Externally publishedYes

ASJC Scopus subject areas

  • Immunology and Allergy
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Colitis associated with metronidazole therapy'. Together they form a unique fingerprint.

  • Cite this